Successful use of olanzapine for catatonia following delirium

Authors


CATATONIA IS AN intractable syndrome of mutism, immobility, negativism and posturing, usually accompanied by affective or psychotic symptoms.1 It sometimes occurs following, or superimposed on, delirium, and such cases are more difficult to manage because the administration of benzodiazepines (BZ) or electroconvulsive therapy (ECT), established as the treatment for catatonia, may exacerbate delirium. We report a case of catatonia following delirium. Catatonia was resolved with the administration of olanzapine.

A 75-year-old married man with no personal history of psychiatric disease, including dementia, suffered from lymphoma. He was admitted to undergo chemotherapy. Prednisolone (100 mg/day) was started intravenously. On the fifth day from the start of this treatment, he became disoriented. He defecated on the floor and pulled out his intravenous line and urinary tract catheter. The following day, he was lying or standing beside his bed, mute and immobile for a long time. Prednisolone was stopped. However, he refused to eat food, take medicine or be examined. He remained almost mute and immobile in bed, and when being spoken to by others, he continuously repeated ritualistic chants for the deceased in a low voice. Slight muscular rigidity of the cervix was observed. A computed tomography brain scan revealed no abnormalities.

Two days after the discontinuation of prednisolone, he was seen by an attending psychiatrist and olanzapine (orally disintegrating tablet) at 5 mg/day was prescribed. The following day, he began to talk spontaneously, and did not refuse food, medicine or examinations at all. His orientation was undisturbed. No relapse was observed. Informed consent to the off-label use of olanzapine could not be obtained prior to the administration until he improved and provided it.

In this case, delirium was induced after the administration of prednisolone, progressing to catatonia. His symptoms appeared to have obviously changed from delirious to catatonic in nature. Mutism, immobility, negativism, and verbigeration met the Bush–Francis criteria1 for the diagnosis of catatonia. Despite the patient's refusal of medicine, the dosage form of an orally disintegrating tablet made olanzapine easier to administer. The dramatic improvement suggested its effectiveness, not spontaneous remission.

When delirium may still recur, BZ and ECT are not considered optimal because they could induce or worsen delirium. Our case suggests that olanzapine is a possibly effective option for catatonia. There have been several reports on the successful use of olanzapine for catatonia,2 while no reports on the treatment of catatonia following delirium. Abnormalities in the GABA(γ-aminobutyric acid)ergic system have been reported as the pathophysiology of catatonia. Olanzapine pharmacologically has not only D2 blockade and serotonin antagonism but also GABA-agonism, which may be associated with its effectiveness for catatonia,3 although further studies are needed.

Ancillary